Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 421, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2017, 5:13 PM MDT for Socorro County, New Mexico. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2017, 5:13 PM MDT (23:13 UTC)
- Expired
- Aug 28, 2017, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:30 PM MDT | TSTM WND GST 65 | Chamizal, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS55 KABQ 282313
SVRABQ
NMC053-290000-
/O.NEW.KABQ.SV.W.0421.170828T2313Z-170829T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
513 PM MDT MON AUG 28 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Socorro County in central New Mexico...
* Until 600 PM MDT.
* At 512 PM MDT, a severe thunderstorm was located over San Acacia,
or 12 miles north of Socorro, moving southwest at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Socorro, Lemitar, San Acacia, Escondida and Chamizal.
This includes Interstate 25 between Mile Markers 152 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3429 10688 3423 10679 3406 10692 3419 10711
TIME...MOT...LOC 2312Z 048DEG 13KT 3424 10688
HAIL...1.50IN
WIND...60MPH
$$
Hergert2 follow-up statements
143
WWUS55 KABQ 282336
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
536 PM MDT MON AUG 28 2017
NMC053-290000-
/O.CON.KABQ.SV.W.0421.000000T0000Z-170829T0000Z/
Socorro-
536 PM MDT MON AUG 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHERN SOCORRO COUNTY...
At 535 PM MDT, a severe thunderstorm was located near Lemitar, or 9
miles north of Socorro, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Socorro, Lemitar, Escondida and Chamizal.
This includes Interstate 25 between Mile Markers 152 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3423 10694 3418 10683 3406 10692 3419 10711
TIME...MOT...LOC 2335Z 048DEG 13KT 3418 10696
HAIL...1.00IN
WIND...60MPH
$$
Hergert987
WWUS55 KABQ 282352
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
552 PM MDT MON AUG 28 2017
NMC053-290001-
/O.EXP.KABQ.SV.W.0421.000000T0000Z-170829T0000Z/
Socorro-
552 PM MDT MON AUG 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SOCORRO COUNTY WILL
EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3423 10694 3418 10683 3406 10692 3419 10711
TIME...MOT...LOC 2351Z 048DEG 13KT 3415 10700
$$
HergertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:34 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 28, 3:34 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 334 PM MDT Mon Aug 28 2017 .SYNOPSIS... Upper high center remains over Utah and Nevada with a northerly flow over New Mexico. Scattered thunderstorms will continue to move south and southwest this evening with a few of the storms becoming strong to severe across the southern Sangre de Cristos and central highlands. Similar conditions are on track for Tuesday before drier air works in from the northeast and shuts down storms over the central mountain chain Wednesday. An uptick in thunderstorm activity is expected Thursday and especially Friday as low level moisture moves back in from the southeast and a weak upper level moves through from the northwest. && .DISCUSSION... Four Corners high remains anchored over the Great Basin with a north to nely flow aloft over NM. The backdoor front/boundary from last night brought an infusion of low level Gulf moisture so storms this afternoon are more potent than yesterday. Already a couple of warned storms along the east slopes of the Sangres producing large hail. Expect Tuesday's crop of convection to be similar to todays and given the slight drying in the low levels, expect more in the way of gusty outflow winds. Models continue with the idea of bringing in drier air aloft from the northeast on Wednesday, relegating storms to the northwest third. GFS and ECMWF agree that the Four Corners high will sinks south over AZ over Thursday, changing the flow aloft over NM to nwly. This flow aloft change results in sfc winds becoming sly, returning some low level moisture back to the central mountain chain. A weak wave aloft in the northwest flow aloft remains on track for Friday. Friday looking like the most active day of the week with the potential for strong to severe storms across much of northern NM given the forecast 45-50kt wly jet streak at 300mb. Favored area for storms shifts to the southern half of the state for Saturday with a good deal of uncertainty for Sunday given the significant difference in the flow aloft between the GFS and ECWMF. 33 && .FIRE WEATHER... Storms fired over the northern and western mountains around midday and continue to increase in areal coverage as they move to the southwest at mid afternoon. A few of the storms may briefly become strong to severe with hail, localized downpours and wind gusts to around 50 mph. The activity is forecast to continue into the mid evening before slowly diminishing. Overnight humidity recoveries will be good to excellent. Tuesday and Wednesday showers and storms will continue to favor the northern and western high terrain, and will again move from northeast to southwest, as the upper high center remains over Utah and northern Arizona. High temperatures will warm slightly to within a few degrees of normal and minimum and maximum humidities will trend a little drier central and east. Winds will be relatively light outside of convective outflows and any drainage winds. Vent rates Tuesday will be mostly good with some local areas of fair to poor over the higher terrain and northeast plains. Wednesday's rates diminish in the northwest but improve over the northeast and central highlands. Forecast models continue to struggle with the strength and location of the upper high center late this week and through the upcoming weekend. The latest NAM12 and GFS indicate a shortwave traversing the central Rockies Thursday will shift the upper winds to northwest and north, potentially signaling an uptick in convection Thursday and Friday. The upper high center will migrate from northern CA on Thursday eastward over Utah and then build into Idaho, allowing the shortwave to circulate around the periphery of the ridge, and over eastern and southern New Mexico Saturday through Sunday. Areas of poor vent rates forecast Thursday and Friday for central New Mexico. Late week low temperatures will be above average with near to below average highs east and near to above average highs west. && .AVIATION... 18Z TAF CYCLE Lcl MVFR cigs from vcnty KCAO-KTCC thinning out as the low cloud deck advects wwd, and cld hgts should slowly lift with afternoon heating. Sct convection to develop aft 18Z nrn and wrn high terrain and move from northeast to southwest, with the stronger storms producing brief MVFR cigs/vsbys in clds/precipitation and mt obscurations along with wnd gusts to 40kt and small hail. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 58 91 58 90 / 20 10 20 20 Dulce........................... 48 83 47 84 / 30 40 30 30 Cuba............................ 53 82 53 82 / 30 40 30 30 Gallup.......................... 52 89 52 88 / 30 20 20 10 El Morro........................ 48 82 48 82 / 30 30 30 20 Grants.......................... 50 85 50 84 / 30 20 30 20 Quemado......................... 54 82 53 82 / 40 20 30 20 Glenwood........................ 61 86 60 85 / 40 50 30 20 Chama........................... 47 77 46 76 / 40 50 30 40 Los Alamos...................... 55 79 56 80 / 40 30 30 10 Pecos........................... 52 77 52 79 / 40 50 30 10 Cerro/Questa.................... 50 76 51 78 / 30 40 20 20 Red River....................... 44 68 44 69 / 40 50 30 20 Angel Fire...................... 40 73 39 73 / 40 50 30 20 Taos............................ 48 81 48 81 / 30 30 20 10 Mora............................ 48 75 50 76 / 40 40 30 10 Espanola........................ 58 85 58 86 / 30 30 20 10 Santa Fe........................ 55 79 56 80 / 40 40 30 10 Santa Fe Airport................ 58 83 55 84 / 30 40 30 10 Albuquerque Foothills........... 60 86 60 87 / 30 30 30 10 Albuquerque Heights............. 63 87 63 88 / 30 30 30 10 Albuquerque Valley.............. 60 89 59 90 / 30 20 30 10 Albuquerque West Mesa........... 61 89 61 89 / 30 20 30 10 Los Lunas....................... 58 91 58 91 / 30 20 30 10 Rio Rancho...................... 61 88 61 89 / 30 20 30 10 Socorro......................... 64 88 64 89 / 30 20 30 5 Sandia Park/Cedar Crest......... 54 81 55 81 / 30 50 30 20 Tijeras......................... 52 83 52 84 / 30 40 30 10 Moriarty/Estancia............... 50 84 49 84 / 30 20 30 10 Clines Corners.................. 52 79 52 80 / 30 20 20 10 Gran Quivira.................... 56 82 56 83 / 30 20 20 10 Carrizozo....................... 58 83 58 84 / 20 20 10 5 Ruidoso......................... 54 74 53 75 / 20 20 10 10 Capulin......................... 50 79 50 79 / 10 10 10 10 Raton........................... 50 82 50 82 / 20 10 10 10 Springer........................ 53 82 52 84 / 20 10 10 10 Las Vegas....................... 50 77 50 78 / 30 20 10 10 Clayton......................... 56 82 55 83 / 10 5 5 5 Roy............................. 55 81 54 81 / 20 10 10 5 Conchas......................... 62 86 61 87 / 10 5 5 5 Santa Rosa...................... 60 85 59 86 / 10 10 5 5 Tucumcari....................... 61 87 59 88 / 10 5 5 5 Clovis.......................... 61 83 60 83 / 5 5 5 5 Portales........................ 61 84 59 84 / 5 5 5 5 Fort Sumner..................... 61 85 61 87 / 10 5 5 5 Roswell......................... 65 90 63 90 / 5 5 5 5 Picacho......................... 59 82 57 83 / 10 5 5 5 Elk............................. 55 77 53 78 / 10 5 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, Aug 28, 3:38 AM MDT, 13 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 338 AM MDT Mon Aug 28 2017 NMZ501>540-291100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 338 AM MDT Mon Aug 28 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms in and around the high terrain through this evening may produce brief strong outflow wind gusts to 50 mph, small hail, and localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous showers and thunderstorms Tuesday over central and western New Mexico will be capable of producing brief strong outflow wind gusts to 50 mph, small hail, and localized heavy rainfall. A more active weather pattern is possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 28, 1:00 PM MDT, 4 hours 13 minutes before
Special Weather Statement National Weather Service Albuquerque NM 100 PM MDT MON AUG 28 2017 NMZ523-281930- Central Highlands- 100 PM MDT MON AUG 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND SOUTHEASTERN SANTA FE COUNTIES UNTIL 130 PM MDT... At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Rowe, or 28 miles southeast of Santa Fe. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of west central San Miguel and southeastern Santa Fe Counties. && LAT...LON 3536 10575 3537 10565 3524 10557 3522 10577 TIME...MOT...LOC 1900Z 350DEG 4KT 3533 10569 Hergert
Special weather statement, Aug 28, 1:15 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT MON AUG 28 2017
NMZ512-523-281945-
West Slopes Sangre de Cristo Mountains-Central Highlands-
115 PM MDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rowe and the Pecos National Historical Park, or 19 miles southeast
of Santa Fe, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Pecos, Rowe, North San Ysidro, South San Ysidro and Lower Colonias.
This includes Interstate 25 between Mile Markers 305 and 313.
&&
LAT...LON 3554 10557 3550 10557 3548 10554 3547 10553
3540 10567 3553 10572 3558 10565
TIME...MOT...LOC 1914Z 324DEG 8KT 3553 10565
HergertLocal storm report, Aug 28, 2:32 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
232 PM MDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL GASCON 35.89N 105.45W
08/28/2017 M1.50 INCH MORA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702184
CMLSpecial weather statement, Aug 28, 4:17 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT MON AUG 28 2017
NMZ529-282245-
Northeast Highlands-
417 PM MDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Maes, or 19 miles south of Wagon Mound, moving
southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central San
Miguel County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3563 10461 3555 10489 3575 10490 3578 10476
3578 10471
TIME...MOT...LOC 2216Z 324DEG 7KT 3572 10477
HergertThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:43 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 47 min |
| Aug 27, 9:47 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Aug 27, 10:15 PM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Aug 27, 10:44 PM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Aug 28, 12:03 AM MDT | Special Weather Statement | ABQ | Curry, De Baca, Roosevelt | 27 min |
| Aug 28, 1:00 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Aug 28, 1:15 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Aug 28, 1:28 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, Taos | 32 min |
| Aug 28, 2:28 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel, Santa Fe | 30 min |
| Aug 28, 4:17 PM MDT | Special Weather Statement | ABQ | San Miguel | 28 min |
| Aug 28, 4:47 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 118 min |
| Aug 28, 5:04 PM MDT | Areal Flood Advisory | ABQ | Mora | 116 min |
| Aug 28, 5:50 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 21 min |
| Aug 28, 5:56 PM MDT | Special Weather Statement | ABQ | San Miguel | 19 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.